Can You Get a Yeast Infection from Antibiotics?

By Terez Malka, MD
Medically reviewed
December 7, 2021

Vaginal yeast infections (also known as vaginal candidiasis) are caused by a fungus called candida albicans.

This fungus lives in warm, moist parts of the body, such as the mouth and around the genitals.

When there is an overgrowth of this fungus, an infection occurs.

An estimated 75% of people with vaginas will experience a vaginal yeast infection in their lifetime.

Approximately 1.4 million outpatient visits for vaginal candidiasis occur annually in the U.S. So if you are experiencing an itch or burn down there, you shouldn’t feel any shame.

In this article, I’ll explore the link between yeast infections and antibiotics, the symptoms of a yeast infection, and antibiotics that can cause these infections.

I’ll also talk about how you can prevent these infections, and who is at higher risk for contracting one.

Finally, I’ll tell you when you should see a doctor or other healthcare provider about your symptoms.

Think you may have a yeast infection due to antibiotics? Chat with a doctor today for just $23.

Chat Now

Antibiotics that are prescribed to kill bacteria and fight infection can also kill healthy bacteria in the process.

This creates an imbalance in your body, which can sometimes make you more susceptible to an overgrowth of candida albicans fungus. 

The predominant group of bacteria that naturally occurs in a healthy vagina is Lactobacillus.

These bacteria help protect against infection- and disease-causing agents by producing antimicrobial substances.

These bacteria can be killed—or have their growth stalled—when certain antibiotics are taken.

When your body does not have enough Lactobacillus, your vagina becomes less acidic.

This creates a more favorable environment for yeast to grow.

Symptoms of a Yeast Infection

If you think you are suffering from a vaginal yeast infection, you may experience the following symptoms:

  • Vaginal itching, irritation, or soreness
  • Redness, itching, or swelling of the vulva
  • Thick, white, cottage cheese-like vaginal discharge
  • Increased vaginal discharge
  • Pain during sexual intercourse
  • Pain or discomfort when urinating

Mild yeast infections will go away on their own after a few days.

But in most cases, they will get progressively worse if left untreated.

In severe cases, you may experience redness, intense swelling, and cracks in the wall of the vagina.

Speak with your healthcare provider to find the best treatment option for you.

Which Antibiotics Cause Yeast Infections?

Not all antibiotics will cause yeast infections, but certain medications can leave you more susceptible to vaginal candidiasis. 

Amoxicillin

Amoxicillin is a penicillin-like antibiotic used for the treatment of ear infections, dental infections, pneumonia, and other bacterial infections. 

Carbapenems

Carbapenems, such as meropenem and ertapenem, are broad-spectrum antibiotics used to treat serious bacterial infections.

These medicines are often administered via IV.

You may be prescribed carbapenems if you have urinary infections that are resistant to other antibiotics, bacterial meningitis, intra-abdominal infection, antibiotic-resistant pneumonia, cystic fibrosis, or febrile neutropenia.

Tetracyclines

Tetracyclines are commonly prescribed for the treatment of acne, eye infections, sexually transmitted infections, and skin infections.

They can also be prescribed for infections that are spread by ticks.

Some common brand names for tetracyclines include:

  • Doxycycline (Adoxa)
  • Demeclocycline (Declomycin)
  • Minocycline (Minocin)
  • Omadacycline (Nuzyra)
  • Tetracycline (Sumycin)
  • Eravacycline (Xerava)

Quinolones

Quinolones are broad-spectrum antibiotics that are usually prescribed for difficult-to-treat UTIs, pneumonia, bronchitis, and bacterial prostatitis.

Some common quinolones include:

  • Moxifloxacin (Avelox)
  • Ciprofloxacin (Cipro)
  • Levofloxacin (Levaquin)

How to Prevent a Yeast Infection from Antibiotics

Fluconazole (Diflucan)

This is an oral prescription medication you can take to treat and prevent fungal infections.

It is not advised for pregnant women. 

Antifungal medications

An over-the-counter antifungal cream or suppository can help ward off yeast infections caused by antibiotics.

For best results, follow the directions on the box, and begin using your antifungal treatment simultaneously with the beginning of your antibiotic treatment. 

Probiotics

Probiotics are living microbes sometimes called “good bacteria.”

They are available through foods with live cultures, such as yogurt, and in supplements.

Recent research suggests that taking probiotics can promote vaginal health

Cotton underwear

Wearing cotton underwear can help reduce your chances of getting a yeast infection.

Yeast thrives in moist environments.

Cotton absorbs moisture, making the environment less hospitable for the fungus. 

Who is at Higher Risk of Developing a Yeast Infection?

Any woman at any age can get a yeast infection and most will experience at least one in their lifetime, but it is more than likely to occur in women after puberty and before menopause.

Another risk factor is having higher estrogen levels.

You may have higher estrogen levels if you are pregnant, taking high-dose estrogen birth control pills, or undergoing estrogen hormone therapy.

Diabetes or a weakened immune system can also put you at an increased risk for yeast infections. 

Think you may have a yeast infection due to antibiotics? Chat with a doctor today for just $23.

Chat Now

When to See a Doctor or Healthcare Professional

If you are struggling with symptoms of itchiness, irritation, redness, burning, and cracks in the wall of your vagina, you should see a healthcare provider for a diagnosis and treatment plan.

If you develop a yeast infection while using an OTC antifungal vaginal cream or suppository in conjunction with your antibiotics, contact a healthcare provider.

They will be able to examine you and determine the best medication for you.

They may take a small sample of vaginal discharge to test under a microscope to form their diagnosis.

How K Health Can Help

Did you know you can get affordable primary care with the K Health app?

Download K to check your symptoms, explore conditions and treatments, and if needed text with a doctor in minutes. K Health’s AI-powered app is HIPAA compliant and based on 20 years of clinical data.

Frequently Asked Questions

Is it common to get a yeast infection after taking antibiotics?
Yes. Many antibiotics kill the healthy bacteria that keep yeast under control. This can lead to an overgrowth of the yeast—an infection.
How do you treat a yeast infection after antibiotics?
Using an over-the-counter or prescription antifungal treatment should work for all yeast infections, including those caused by antibiotics.
How long after antibiotics will yeast infection go away?
With an antifungal medication, yeast infection symptoms should begin to lessen in 3-7 days. Without treatment, most yeast infections do not get better on their own.
Can you get a yeast infection 2 weeks after antibiotics?
Yes. Since antibiotics are used to kill off harmful bacteria in the body, they can also destroy healthy bacteria in the process. This can lead to a vaginal yeast infection that may occur during your course of antibiotics, or for a period of weeks afterward while there is still an imbalance of beneficial bacteria.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Terez Malka, MD

Dr. Terez Malka is a board-certified pediatrician and emergency medicine physician.